Over the last few weeks the pain I have been experiencing from my bones mets has become constant rather than intermittent.
I saw my onc last week who just said to up the pain meds so I went to my gp to ask his advice.He is a really nice man who always tries his best to find a treatment.
I have been on 6 co-codemol an day and 2 diclophnac.He has upped my co-codemol to 4x2 a day and change to Naproxen twice a day,plus something for the indigestion and the constipation.
This has not really worked, although it is now more and constant ache with occasional sharp,take your breath away pain.
He wants to switch me to a morphine based painkiller.What I want to know is the type of side effects to expect, and more importantly will it affect my ability to drive.
I really need the independance driving gives me and although I have a bus pass and a OH to drive me, I would rather manage on the current pain control than give up the ability to drive.
Would appreciate any advice.
I’m on morphine sulphate for pain relief 10mg x 2 capsules twice a day. I had been taking tramadol but didn’t provide the pain relief I needed so was topping up with ibuprofen and paracetamol so after discussing with my Onc he swapped me into the morphine and so far so good.
Re SE’s for me I suffer with constipation (but I’m on a combination of lots of tablets at the moment so can’t just blame it on the morphine) and they do make me a little drowsy but not to the extent where I can’t drive, however I woulnd’t consider a long journey after taking them. I was on sleeping tabs too but have found since taking the morphine at night it eases my off to sleep anyways.
PM if you want any further info.
My understanding is that the body metabolises codeine into morphine so the side effects will probably be similar to those you have on the co-codamol maybe a little more though. All the best x
Thank you for your replies.
I have to phone my gp Monday so he can leave me a prescription.
Because I have been quite active today the pain has been quite bad,so I think I need to consider something stronger (or maybe get someone else to do the chores!)
I only tend to drive short distances anyway so may be ok.
Thanks for all your help
I have such a lot of pain and have been on opiate type meds now for over 3 years. I am on quite a high dose of fentanyl and am also taking gabapentin. I started out on morphine but had some nausea with it and other niggling side effects so I tried oxycontin/oxycodone after that, and got on better with it. So bear that in mind that if you don’t tolerate the first one, there are others. It does take a couple of weeks to get used to and it is always a good idea not to drive for the first week, and thereafter whenever you up the dose. Do watch the constipation though - it is better to have stuff in and take it before you have a problem. I am quite fortunate as it doesn’t seem to affect me that way. Also if you decide you don’t want to continue on morphine at any time do take care to come off it slowly.
Has your onc taken any steps to find out why your pain is getting worse? Mine seems to be very hot on that and it is usually another MRI scan to be sure.
Hope the meds work to make you more comfortable.
Linda, I’m so sorry to read that you are experiencing pain. I can’t advise, because I don’t require pain relief yet, but could you not get radiotherapy for your bone mets? Just seems that if something can be done about the mets, you may not need the pain killer.
Hope you’re able to make the Eastbourne meeting.
Thanks for that Dawn.
I did see my onc 2 weeks ago and his answer was to up the pain killing meds.I did have a full set of scans 6 months ago, so maybe I have used up all my credit!I am going to ask for a referral on another matter so can maybe get the pain problem sorted as well.
I had rads right at the beginning of my treatment and pain is in the same area,so that not an option.
Should be ok for Eastbourne so look forward to seeing you then.
Hi again Linda. May I ask what area and how long ago you had the rads. Like you I thought if you had rads to an area you couldn’t go back to it, but I had rads to my lower spine and 2 years later the pain was getting worse and it was o.k. to go back to the same area (it was a bit wider to cover a tumour but still the same part of the spine as well).
hello again Dawn
my last mri 6 months ago showed multiple bone mets in the spine.
I had 10 rads to T7 to T12 in July 2009.The pain I am experiencing seems to come from the same area I previously had the rads.The pain seem to exstend around the rib cage,but i am sure that it probably comes from the same source.
My onc has told me if the pain continues to contact the bc nurse and arrange an urgent appointment,I will do that if there is no improvement by next week.
Thanks for all your advice
Hi Linda, Do you still need info re morphine? I missed your post last month. I have been on morphine for 12 years now but also take other painkillers for my extensive bone mets. If you have any questions get back to me on here. Val
Sorry i missed your posting,I have only been visiting the forum briefly lately.
My pain has improved slightly of late,although it has become more constant it is not unbearable.I seem to have become prone to chest infections since chemo and these tend to result in chest pain,which combined with the bone pain results in increased pain levels.
I have decided to stay with my present painkillers at the moment and keep the morphine based ones in reserve.My main concern was how morphine based pain medicines would affect my ability to drive.
The increased pain came at a time when I was unhappy about my treatment plan as a whole, but i have asked for a referral to another hospital so am hopeful i can get an answer to my pain problems at the same time as getting answers to my questions about the rest of my treatment.
Thanks for replying to my post.
Hello Linda, just want to say how pleased I am that you have asked for a referral at another hospital - are you going to the Marsden? Sounds to me like you need treatment to try and deal with the problem, rather than upping pain killers to conceal it.
I did briefly have oramorph when I was on chemo, because initially it caused a flare of my skull mets, and excruciating headaches, but it made me very woozy, and I also started hallucinating (thought I saw an angel blowing millions of gold dots at me out of a trumpet). Suppose that image should have been reassuring, but I felt so rough, I just told it to pi** off !.
From what you have written I’m not sure if you are having treatment for your bone mets - I had bondronet tablets (bisphosphates) that helped a bit but did still have pain; I’m now on IV Zometa and, almost, miraculously 6 weeks ago, all of my hip and femur pain disappeared in 5 days - and I’m now hoping it stays away for ages!!! It does seem that different treatments suits different people as some peeps on these forums are very happy with their tablets treatment.
Hi Lucinda, The morphine MST should not affect your driving once you have got used to it. I even towed a caravan from Cornnwall to Edinburgh in one go when my OH ended up in plaster after injuring his Achillies tendon. The Oromorph is a different matter and I only have it in the fridge for rare days when I get breakthrough pain. In fact cannot remember when I last used it. It must be discarded if the bottle has been opened for more than 3 months in case anyone here has it in their fridge too.Love Val